Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 5, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Apr 5, 2005, 4:06 PM CDT for Rooks County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2005, 4:06 PM CDT (21:06 UTC)
- Expired
- Apr 5, 2005, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 2555 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGID 052107
TORGID
KSC163-052145-
/O.NEW.KGID.TO.W.0005.050405T2106Z-050405T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
406 PM CDT TUE APR 5 2005
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
ROOKS COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 445 PM CDT
* AT 403 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO OVER
WOODSTON...OR ABOUT 25 MILES SOUTHEAST OF PHILLIPSBURG...MOVING
NORTHWEST AT 15 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
STOCKTON AT 435 PM CDT...
THIS IS DANGEROUS SITUATION. A TORNADO HAS BEEN SIGHTED. PEOPLE IN
ROOKS COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT OR SMALL
INTERIOR ROOM ON THE LOWEST FLOOR. ONE INCH HAIL IS ALSO POSSIBLE.
LAT...LON 3943 9939 3945 9943 3946 9949 3948 9950
3953 9947 3955 9947 3955 9906 3954 9905
3934 9904
&
$$
HEINLEIN2 follow-up statements
000
WWUS53 KGID 052133
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE APR 5 2005
KSC163-052145-
/O.CON.KGID.TO.W.0005.000000T0000Z-050405T2145Z/
ROOKS KS-
432 PM CDT TUE APR 5 2005
...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR ROOKS COUNTY...
AT 429 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR WOODSTON...OR ABOUT 19 MILES SOUTHEAST OF
PHILLIPSBURG...MOVING NORTHWEST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
WOODSTON AT 415 PM CDT...
STOCKTON AT 435 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL KANSAS.
LAT...LON 3943 9939 3945 9943 3946 9949 3948 9950
3953 9947 3955 9947 3955 9906 3954 9905
3934 9904
$$
WESELY000
WWUS53 KGID 052144
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT TUE APR 5 2005
KSC163-052153-
/O.EXP.KGID.TO.W.0005.000000T0000Z-050405T2145Z/
ROOKS KS-
443 PM CDT TUE APR 5 2005
...THE TORNADO WARNING FOR ROOKS COUNTY WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SIGNIFICANTLY AND
IS NO LONGER CAPABLE OF PRODUCING A TORNADO.
LAT...LON 3943 9939 3945 9943 3946 9949 3948 9950
3953 9947 3955 9947 3955 9906 3954 9905
3934 9904
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:58 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 5, 3:58 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CST TUE APR 5 2005 .SHORT TERM...TUESDAY AND WEDNESDAY. THERE ARE PLENTY OF CHALLENGES WITH THIS FORECAST. THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE OF THE FRONT BY TONIGHT INTO TOMORROW. EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH THROUGH HAYS...KEARNEY...AND ALBION. THIS IS A VERTICALLY STACKED SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB. STRONGEST WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND OKLAHOMA. HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH KANSAS. THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY. SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES. CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS ALOFT. STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE AFTERNOON. STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY TORNADO THREAT. SEVERE THREAT WILL DECREASE BY LATE EVENING. HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND WIND ADVISORIES HAVE BEEN ISSUED. CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE WEDNESDAY. .LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN PART OF THE FORECAST AREA. FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES TO WARM BACK UP AGAIN. THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN. HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY... FURNAS...HARLAN AND FRANKLIN COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES. KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR PHILLIPS AND ROOKS COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES. && WESELY/JCB
Hazardous weather outlook, Apr 5, 12:16 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1216 PM CDT TUE APR 5 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1216 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY HAZARD. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. A WIND ADVISORY IS IN EFFECT THIS EVENING THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE AREA THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30 TO 40 MPH WITH HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:15 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 30 min |
| Apr 5, 4:58 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 47 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 50 min |
| Apr 5, 6:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
| Apr 5, 6:51 PM CDT | Flash Flood Warning | GID | Phillips | 6 hr |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.